RESEARCH ARTICLE


Family Medicine Trainees’ Knowledge about Topical Corticosteroids in Jeddah, Saudi Arabia



Amal A Kokandi*
Department of Dermatology, Faculty of Medicine, King Abdulaziz University, Jeddah, Saudi Arabia


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 958
Abstract HTML Views: 777
PDF Downloads: 311
ePub Downloads: 261
Total Views/Downloads: 2307
Unique Statistics:

Full-Text HTML Views: 507
Abstract HTML Views: 535
PDF Downloads: 201
ePub Downloads: 162
Total Views/Downloads: 1405



© 2019 Amal A Kokandi.

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

* Address correspondence to this author at the Department of Dermatology, Faculty of Medicine, King Abdulaziz University, Jeddah, Saudi Arabia;
Tel: +966126401000; Fax: 0096626400592;
E-mails: akokandi@kau.edu.sa and kokandiaa@hotmail.com


Abstract

Background:

Topical corticosteroids (TCS) are used to treat a variety of dermatological conditions. The fear of side effects sometimes affects the adherence to treatment. The aim of this study was to assess the knowledge and the attitude of family medicine residents under training for the use of TCS.

Methods:

Family medicine trainees attending an educational session were surveyed via live electronic questionnaires.

Results:

A total of 89 (out of 100 who attended the event) people responded to the questionnaire. Undergraduate teaching was the main source of information about TCS. Most of the respondents advised the use of TCS sparingly or using finger-tip unit amount. More than half of them thought TCS can be absorbed and it should not be used to some body areas such as eyelids. Majority of the respondents did not think that TCS use can lead to infections, weight gain or obesity, damage the skin if used for a few weeks, negatively affect health or lead to asthma. More than 40% thought that it is better to stop TCS treatment as soon as possible in atopic dermatitis patients.

Conclusion:

Family medicine trainees have some fears and misconceptions regarding TCS use. There is a need to increase the knowledge about TCS in undergraduate and postgraduate teaching.

Keywords: Topical corticosteroids, Family medicine trainees, Knowledge, Infections, Dermtologists, Dermatological conditions.